The U.S. Pharmacopeia has errors for more than 3,170 pairs of generic and brand drug names.
Numerous reports of medication errors have been reported because of drug
products with similar sounding names.
FDA officials estimate that 10% to 15% of all reported medication errors
result from drug name confusion.
With more than 9,000 generic names and 33,000 trademarked brand names,
it may not be difficult to imagine the potential for drug name confusion and
the potential for a related medication error.
The table lists only several of the numerous errors that have been
reported to the U.S. Pharmacopeia medication error reporting programs.
The U.S. Pharmacopeia has determined that errors have been reported for
more than 3,170 pairs of generic and brand drug names. The risk of drug name
confusion increases when the sound-alike products are available in similar
dosage strengths and forms.
The FDA assists in regulating drug names. After phase-2 trials have been
completed on chemical agents identified as potential new drug products, the FDA
evaluates the manufacturers proposed proprietary name. The proposed name
is assessed in several settings, including outpatient and inpatient settings,
and as a verbal telephone order.
Although the FDA will not permit drug names that imply a specific
medical claim, pharmaceutical manufacturers desire a product name that is
uniquely identifiable. Some manufacturers consult with outside companies to
develop unique and catchy drug names. For example, Advair (GlaxoSmithKline)
relates to advantage air for asthma. Viagra (Pfizer) may imply
vitality or vigor.
A drugs generic and trade name, however, are regulated by the FDA,
and the chosen names should minimize the risk for error.
Generic names are selected by the United States Adopted Names Council in
association with the FDA. The generic names of some classes of drugs are
similar and identifiable. The FDA reviews numerous submitted trade names each
year, and approximately 30% are not approved.
Rarely, a specific trade name may be required to be changed after FDA
approval and commercial availability because of confusion with similar drug
In 2005, the trade name of a drug labeled for use in Alzheimers
disease, Reminyl (Ortho-McNeil Neurologics), was confused with a drug labeled
for use in diabetes, Amaryl (Aventis). The former drug name was changed to
Razadyne. However, Reminyl is available in Canada, and thus it may continue to
be a cause of confusion if obtained from a Canadian source. The current generic
name for the drug inamrinone (Inocor, Sanofi Aventis) had formally been known
as amrinone. This generic name was changed because of confusion with another
generic drug name, amiodarone (Cordarone, Wyeth).
Numerous specific drug names have been confused by health care
practitioners and have been reported to medication error programs. Several of
the drug pairs listed in the table have resulted in fatal outcomes.
More complete tables of similar sounding drugs are available from the
Institute for Safe Medication Practices (www.ismp.org/Tools/confuseddrugnames.pdf)
or the U.S. Pharmacopeia (www.usp.org). It may
be useful to post these tables in office or inpatient settings.
Health care practitioners prescribing medications can reduce the risk of
drug name confusion by several means. When prescribing drugs, practitioners
should list additional information about the specific drug product. Inclusion
of both the generic and trade name, the strength, dosage form and dosing
instructions are helpful.
Listing the purpose and use of the drug in the directions can be
additionally helpful. This can be useful in outpatient and inpatient settings.
Handwriting that is difficult to read has been reported on numerous occasions
to be a contributing factor in drug name confusion. Use of clearer handwriting
or electronic prescribing can be helpful.
The use of tall man lettering may also reduce drug name
confusion. For example, to avoid confusion with the drugs hydralazine and
hydroxyzine, these names can be listed as hydrALAZINE and
Other examples include methylPREDNISolone and
methylTESTOSTERone or ceFAZolin and
cefTRIAXONE. If an error due to drug name confusion occurs, all
health care practitioners should report the error to the FDAs MedWatch
Adverse Reporting System at www.fda.gov/medwatch or
Edward Bell, PharmD, BCPS, is a Professor of Pharmacy Practice at
Drake University College of Pharmacy and Blank Childrens Hospital in Des
For more information: